Texas, 2009

Wildfire in Texas, February 24 to 28, 2009

February 24 to 28, 2009 · NWS SJT · 2 events in 2 counties and zones

Elevated fire weather conditions prevailed due to a combination of low relative humidity values and wind gusts from the south at 15 to 20 mph. The drought has also increased the supply of dry fuels.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Elevated fire weather conditions prevailed due to a combination of low relative humidity values and wind gusts from the south at 15 to 20 mph. The drought has also increased the supply of dry fuels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 24, 11:49 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Feb 24, 11:49 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1149 AM CST TUE FEB 24 2009

.DISCUSSION...
CURRENT GRIDS/ZONES LOOK GOOD. NO UPDATE PLANNED AT THIS TIME. 18Z
AVIATION DISCUSSION TO FOLLOW.

&&

.AVIATION...
VFR CONDITIONS TO CONTINUE FOR NEXT 24 HRS. SW WINDS TODAY WITH A
FEW HIGHER GUSTS...SHOULD TAPER DOWN AFTER SUNSET.
OTHERWISE...ONLY HIGH CLOUDS EXPECTED.

11/KEISER

&&

.PREV DISCUSSION... /ISSUED 459 AM CST TUE FEB 24 2009/

AVIATION...
/1200Z UPDATE/
VFR CONDITIONS WILL CONTINUE OVER ALL OF WEST CENTRAL TEXAS
THROUGH THE NEXT 24 HOURS. WINDS WILL GENERALLY BE SOUTHWESTERLY
TODAY GUSTING TO AROUND 20 KTS BY LATE MORNING. WINDS WILL BECOME
LIGHT THIS EVENING AND THROUGH THE NIGHT.

PREV DISCUSSION... /ISSUED 347 AM CST TUE FEB 24 2009/

DISCUSSION...
VERY WARM TEMPERATURES EXPECTED THE NEXT FEW DAYS. FIRE WEATHER
CONDITIONS WILL BE THE PRIMARY CONCERN THROUGH THE MIDDLE OF THE
WEEK.

FLAT RIDGING/NEAR ZONAL FLOW IS OVER THE AREA EARLY THIS MORNING.
THIS IS BRINGING QUITE A FEW UPPER LEVEL CLOUDS ACROSS THE AREA
WHICH HAS SERVED TO KEEP THE LOWER LEVELS FAIRLY WELL MIXED...
KEEPING WINDS UP AND TEMPERATURES WARM ACROSS THE CWA. MANY AREAS
STILL HAVEN/T REACHED THE 30 PERCENT RELATIVE HUMIDITY MARK. WE WILL
SEE THESE UPPER LEVEL CLOUDS THROUGH THE MORNING HOURS...WITH
CLEARING FOR NORTHERN AREAS INDICATED BY DRYING MID/UPPER LEVEL RH
FIELDS IN 00Z MODEL DATA. CAN ALSO SEE THIS DRYING MAKE ITS WAY EAST
THIS MORNING IN WV SATELLITE IMAGERY ACROSS NORTHERN AZ/NM. THIS
CLEARING SHOULD ALLOW FOR GOOD SUN TO REACH THE SURFACE DURING THE
AFTERNOON TODAY WHICH WILL COMBINE WITH WESTERN DOWNSLOPING WINDS
AND DRY AIR TO GIVE THE AREA NEAR RECORD WARMTH. RECORD HIGHS FOR
KSJT AND KABI RESPECTIVELY ARE 94 AND 91. WHILE WE DON/T EXPECT
THESE RECORDS TO BE BROKEN...THEY WILL LIKELY BE APPROACHED. WHILE
IT WILL BE VERY HOT AND DRY TODAY...WINDS SHOULD ACTUALLY WEAKEN
THROUGHOUT THE DAY AS WE LOSE THE LLJ DURING THE MORNING HOURS. BOTH
GFS AND NAM SHOW A SFC LOW DEVELOPING NEAR CHILDRESS BY THE
AFTERNOON HOURS...WITH A WEAK SFC PRESSURE GRADIENT ACROSS THE CWA
DURING THE AFTERNOON HOURS. WINDS AROUND 15 MPH WITH GUSTS NEAR 20
MPH DURING THE AFTERNOON ARE EXPECTED. THIS WILL ALLOW FOR THE FIRE
WEATHER WATCH TO BE CANCELLED AS WE SHOULD NOT REACH RED FLAG
CRITERIA. ON WEDNESDAY...WE WILL AGAIN BE WARM...WITH WINDS
DEVELOPING OUT OF THE SOUTH AS THE SFC TROUGH DEVELOPS FARTHER WEST
IN EASTERN NEW MEXICO. THIS WILL ADVECT SOME MORE MOISTURE
NORTHWARD...BUT TEMPERATURES WILL STILL WARM INTO THE 80S ONCE
AGAIN.

ON THURSDAY...AN UPPER LEVEL TROUGH MOVING THROUGH THE NORTHERN
PLAINS/GREAT LAKES REGIONS WILL RESULT IN SFC CYCLOGENESIS FROM THE
SOUTHERN PLAINS INTO THE SOUTHERN GREAT LAKES. THIS WILL ALLOW FOR
WESTERLY SFC FLOW TO BE IN PHASE WITH WESTERN FLOW ALOFT...GIVING
THE AREA A CHANCE TO SEE CRITICAL FIRE WEATHER CONDITIONS ONCE
AGAIN. WINDS MAY BE LIMITED DUE TO THE SFC TROUGH AXIS MOVING ACROSS
THE REGION. HOWEVER BEHIND THE DRY LINE/SFC TROUGH...MIXING WILL
ALLOW STRONG WINDS FROM ALOFT TO REACH THE SURFACE.

A COLD FRONT WILL MOVE THROUGH THURSDAY NIGHT OR FRIDAY MORNING...
COOLING THE AREA DOWN FOR FRIDAY INTO THE WEEKEND. EXACT TIMING AND
STRENGTH OF THE FRONT IS STILL UNCERTAIN AT THIS TIME. BUT WE SHOULD
COOL BACK DOWN TO NEAR NORMAL OR COOLER TEMPERATURES FOR THE
WEEKEND. GFS TRIES TO GENERATE SOME VERY LIGHT QPF...BUT WE ARE NOT
OPTIMISTIC CONSIDERING THE DRY PATTERN WE HAVE BEEN IN.

WE MAY SEE ANOTHER FRONT MOVE THROUGH THE AREA OVER THE WEEKEND AS
THE ECMWF IS SHOWING ANOTHER STRONG FRONT IMPACTING TEXAS SATURDAY.
HOWEVER...THE ECMWF HAS THIS FRONT MOVING THROUGH AS A RESULT OF A
COMPACT CLOSED LOW MOVING QUICKLY SOUTHEAST THROUGH THE PLAINS. THE
GFS AND DGEX BOTH SHOW A TROUGH MOVING SOUTHEAST BUT A MUCH WEAKER
VERSION...AND AT A MUCH SLOWER SPEED...SO WILL HOLD OFF ON FURTHER
LOWERING TEMPERATURES FOR SUNDAY THAN NEAR NORMAL VALUES.

FIRE WEATHER...
WE WILL SEE NEAR CRITICAL VALUES ONCE AGAIN TODAY AS VERY WARM
TEMPERATURES WILL ALLOW RELATIVE HUMIDITY VALUES TO FALL TO AROUND
10 PERCENT AGAIN FOR WESTERN AREAS. ONCE AGAIN...THE WINDS ARE
MARGINAL AS FAR AS MEETING RED FLAG CRITERIA. SURFACE PRESSURE
FIELDS ARE EXPECTED TO BE WEAK DURING THE AFTERNOON WHEN THE RH
VALUES WILL HIT THEIR LOWS. WITH THESE WEAK SFC PRESSURE
FIELDS...WINDS ARE EXPECTED TO REACH AROUND 15 MPH SUSTAINED AT 20
FEET...WITH GUSTS OVER 20 MPH. THEREFORE...WE WILL CANCEL THE FIRE
WEATHER WATCH FOR THE BIG COUNTRY TODAY.

VERY WARM TEMPERATURES WILL CONTINUE TO ELEVATE FIRE WEATHER
CONDITIONS THROUGH THE MIDDLE OF THE WEEK AS RELATIVE HUMIDITY
VALUES WILL FALL BELOW 20 PERCENT GENERALLY WEST OF AN ABILENE TO
JUNCTION LINE EACH DAY. WINDS WILL CONTINUE TO BE THE QUESTION
CONCERNING RED FLAG CRITERIA THROUGH THE END OF THE WEEK. THURSDAY
APPEARS TO BE THE NEXT DAY WITH CRITICAL CONDITIONS POSSIBLE AS A
DRY LINE WILL MOVE THROUGH ALLOWING FOR DEEP MIXING DURING THE
AFTERNOON HOURS THAT WILL BRING STRONGER WINDS TO THE SURFACE. THE
REST OF THE WEEK WILL BE MONITORED CLOSELY FOR POSSIBLE RED FLAG
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 88  48  87  56  81 /   0   0   0   0   0
SAN ANGELO 	 89  51  88  56  87 /   0   0   0   0   0
JUNCTION 	 84  48  82  55  83 /   0   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Feb 24, 4:12 AM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
412 AM CST TUE FEB 24 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
412 AM CST TUE FEB 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MOST OF WEST
CENTRAL TEXAS TODAY AS RELATIVE HUMIDITIES DROP TO 10 TO 20
PERCENT... ESPECIALLY WEST OF A LINE FROM JUNCTION TO BROWNWOOD.
AREA RESIDENTS ARE DISCOURAGED FROM ACTIVITIES THAT MAY RESULT IN
FLAMES OR SPARKS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE
WEDNESDAY AND THURSDAY ACROSS PRIMARILY THE WESTERN TWO THIRDS OF
THE AREA WITH WELL ABOVE NORMAL AFTERNOON HIGHS... MINIMUM
RELATIVE HUMIDITY DROPPING TO LESS THAN 20 PERCENT...AND WINDS IN
THE 10 TO 15 MPH RANGE WITH HIGHER GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Runnels

When
February 24, 2:00 PM CST to 7:50 PM CST
Where
Runnels forecast zone
Reported by
Newspaper
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

Range fires in Runnels County burned a total of 500 acres near County Roads 130, 164 and FM 382. However, one house, three hunting cabins, and one barn were threatened and saved.

Wildfire, Callahan

When
February 24, 3:45 PM CST to February 28, 3:00 PM CST
Where
Callahan forecast zone
Reported by
Newspaper
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

This wildfire destroyed two homes and nine outbuildings. About 100 homes were saved by fire fighters. The wildfire was located east of FM 603 and between county roads 258 and 254, and the blaze burned about 700 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156510, 156501.